Heroin use among adults doubled within the last decade, according to the National Institute on Drug Abuse (NIDA). But how can you tell if your loved one is using?
Herioin is part of a class of drugs called opioids. The opioid epidemic that kills about 128 Americans daily, according to a 2018 analysis. Opioids are drugs that reduce pain. They include powerful prescription painkillers like oxycodone and fentanyl, which comes in an illegal form. Heroin, an illegal opioid, can be smoked, snorted and injected. It is also highly addictive.
“It is well understood that as the length of time a person uses opioids increases, so does the risk of becoming dependent on the substance,” Devin Lincenberg, a clinical psychologist at Recovia in Scottsdale, AZ, tells WebMD Connect to Care.
Here are the signs of heroin use and how to help before it gets worse.
How to Tell if Someone May Be High On Heroin
The physical symptoms of heroin include:
- Tiny pupils (when high)
- Large pupils (when withdrawing, or coming down from the drug)
- Dark circles or puffiness around eyes
- Heavy eyelids
- Droopy facial expressions
- Hacking cough (if smoked)
- Burn marks on mouth or fingers (if smoked)
- Nose bleeds or runny nose (if snorted)
- Track marks on arms (if injected)
- Scabs from skin picking
- Flu symptoms like fever, aches, nausea (when withdrawing)
- Weight loss
Symptoms of a heroin overdose, which require immediate response, include:
- Shallow breathing
- Blue skin or lips
- Small pupils
- Loss of consciousness
Behavioral signs of heroin use include:
- Seeming tired, withdrawn
- Appetite changes
- Looking disheveled or having low hygiene
- Increased debts
- Avoiding life obligations and responsibilities
- Having drug paraphernalia, like needles, aluminum foil, and baggies
There are some behavior changes you might notice if a loved one is using heroin: “Isolation, change in social patterns, change in attitude, presenting tired and easily agitated. The reason these are not commonly looked for is because these symptoms are common for many issues, not just heroin use,” says Don Rogers, CADC, of Advanced Recovery Systems in Orlando, FL.
How Long Does a Heroin High Last?
It can last around 1 to 3 hours.
“The euphoric high of heroin can vary based on many factors, including the amount used, the individual’s body weight, food intake, et cetera,” says Jasleen Chhatwal, MBBS, MD, FAPA, chief medical officer at Sierra Tucson in Arizona.
Heroin withdrawal symptoms can begin a few hours before the next dose.
“Persons have a feeling of normalcy for some time, but then begin to experience withdrawal symptoms if they do not use it again in the next several hours,” says Steven Powell, MD, FAPA, Chief Medical Officer at PursueCare in Connecticut.
And users who purchase heroin from street dealers can face some extra risks. It is often mixed with fentanyl and other illicit substances, which makes it difficult to predict, Powell says.
Long-term heroin use can cause infections in the heart’s lining and the lungs, viral illnesses like HIV, liver and kidney disease, arthritis, and skin abscesses. Heroin addiction can also cause financial, legal, and relationship problems.
Get Help Now
If you or a loved one is struggling with heroin addiction, WebMD Connect to Care Advisors are standing by to help.